Acella's NP Thyroid Recalled



On April 29, 2021, Acella Pharmaceuticals issued a new nationwide recall of various lots of their natural desiccated thyroid drug, NP Thyroid, due to subpotency.


Specifically, there are a number of lots of the 15-mg, 30-mg, 60-mg, 90-mg and 120-mg tablets of NP Thyroid, recalled because they contain less than 90% of the labeled amounts of the T3 and/or T3 hormones.


Subpotent NP Thyroid can cause a variety of issues, including:


  • Changes in lab results (i.e., increased TSH, reduced T4/T3 levels

  • Increasing signs and symptoms of hypothyroidism, including fatigue, cold sensitivity, constipation, dry skin, hair loss, slow heart rate, depression, unexplained weight gain, and difficulty losing weight.

Subpotent thyroid medication is especially risky for pregnant women, thyroid cancer patients on suppressive therapy. To date, Acella has received 43 reports of serious adverse events that could possibly be related to this recall.


You can find a list of the recalled lots and other details on the recall at the FDA's website.


ACTION POINT: If you are taking NP Thyroid, check your lot number (or contact your pharmacist) to determine if your medication is part of this large recall. Also, if you take NP Thyroid and having signs or symptoms of hypothyroidism, make sure you explore whether you are taking recalled, subpotent medication.